Print This Page

Dealing with Antidepressant Poop Out

  • Currently 3.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.9/5 (36 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been taking the antidepressant sertraline for years but it doesn't seem to be working any more. The trouble is that when I try to stop taking it, I experience incredible side effects. The dizziness is unbearable. To walk across a room I have to hold on to furniture. My pulse is racing and I have a pounding headache.

Taking the drug again makes the symptoms disappear but my mood is no better. Is this drug addicting? I would love to find out if there is something else I could do to alleviate my depression.

A. Doctors describe the loss of effectiveness as tolerance or "poop out." Patients have been reporting this problem with drugs like fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft) but there isn't a lot of research on this phenomenon. A report in the journal International Clinical Psychopharmacology (March, 2011) describes a similar problem with respect to the antidepressant desvenlafaxine (Pristiq).

There are other types of antidepressants, such as bupropion (Wellbutrin), selegiline (Emsam) and old-fashioned tricyclic drugs such as nortriptyline or desipramine. Many nondrug approaches can also be helpful, from vigorous exercise and light therapy to fish oil and talk therapy.

We are sending you our guide to Dealing with Depression for more details on all these approaches and a discussion of how to taper off antidepressants.

Stopping sertraline suddenly can lead to dizziness, headache, nervousness, insomnia, sweating and difficulty concentrating.

  • Currently 3.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.9/5 (36 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

It could be Celiac! I would get very depressed, my depression would go away after going to the toilet. I started a Gluten free diet and all my medical problems have gone away. Other people have mentioned how wheat would give them headaches.

I also have taken Zoloft for years 75mg. I cut back to 50mg for several weeks, then to 25mg for several weeks. I too have a slight dizziness, but not too bad. I plan to stop it completely in the next few weeks by cutting down to every other day, then every third day and so on until I'm at one per week, then none.

I am on 100mg Zoloft but am only taking 50mg for the past month. It was a trial to see if I could handle that and it is going well. I immediately noticed my erectile dysfunction symptoms were less severe. I had no problems of that kind before taking the Zoloft.

My doctor gave me Levitra but I only get 9 pills a month. I had a trial of Cialis and that worked better but I can't get it on my plan. I plan to keep reducing my dose in the same way a previous post mentioned. I am on 8 daily meds and several 'as needed' rx. I want to get off of them all. I feel that it is much harder to stop taking medications then it is to start taking them.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.